Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 22, NWS Las Vegas, NV

March 9, 2023Clark County, Nye County, Nevada; Mohave County, Arizona; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 9, 2023, 12:44 AM PST for Clark County, Nye County, Nevada; Mohave County, Arizona; Inyo County, San Bernardino County, California. It took effect at Mar 10, 2023, 6:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2023, 12:44 AM PST (08:44 UTC)
In effect from
Mar 10, 2023, 6:00 AM PST
Expired
Mar 10, 2023, 10:00 PM PST
In force
16 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3737 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWUS75 KVEF 090844
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1244 AM PST Thu Mar 9 2023

CAZ520-522>524-092200-
/O.NEW.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns
1244 AM PST Thu Mar 9 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO 10 PM PST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Owens Valley, Death Valley National Park, Western and 
  Eastern Mojave Desert.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy blowing dust could impact travel.

* ADDITIONAL DETAILS...Greatest impacts to US-395 will be from
  Owens Lake southward where strong crosswinds can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-036-NVZ016-017-019>022-092200-
/O.NEW.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/
Northwest Plateau-Lake Mead National Recreation Area-
Northeast Clark County-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Mesquite, Overton, Moapa, Pahrump, Indian Springs,
Desert Rock, Amargosa Valley, The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
1244 AM PST Thu Mar 9 2023 /144 AM MST Thu Mar 9 2023/

...WIND ADVISORY IN EFFECT FROM 6 AM TO 10 PM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph
  expected. Gusts up to 65 mph in the higher elevations. 

* WHERE...In Arizona, Northwest Plateau and Lake Mead National 
  Recreation Area. In Nevada, Northeast Clark County, Western 
  Clark and Southern Nye County, Spring Mountains-Red Rock 
  Canyon, Las Vegas Valley, Lake Mead National Recreation Area 
  and Southern Clark County.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will occur downwind of
  terrain features where downslope wind enhancement is expected.
  The western and southern Las Vegas Valley and Red Rock Canyon 
  areas will favored for the strongest wind gusts...as well as the
  US-95 corridor between Las Vegas and Desert Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
758 
WWUS75 KVEF 092121
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
121 PM PST Thu Mar 9 2023

CAZ520-522>524-101400-
/O.CON.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns
121 PM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM PST
FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Owens Valley, Death Valley National Park, Western and 
  Eastern Mojave Desert.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Patchy blowing dust could impact travel.

* ADDITIONAL DETAILS...Greatest impacts to US-395 will be from 
  Owens Lake southward where strong crosswinds can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-036-NVZ016-017-019>022-101400-
/O.CON.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/
Northwest Plateau-Lake Mead National Recreation Area-
Northeast Clark County-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Mesquite, Overton, Moapa, Pahrump, Indian Springs,
Desert Rock, Amargosa Valley, The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
121 PM PST Thu Mar 9 2023 /221 PM MST Thu Mar 9 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM PST
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected. Gusts up to 65 mph in the higher elevations.

* WHERE...In Arizona, Northwest Plateau and Lake Mead National 
  Recreation Area. In Nevada, Northeast Clark County, Western 
  Clark and Southern Nye County, Spring Mountains-Red Rock 
  Canyon, Las Vegas Valley, Lake Mead National Recreation Area 
  and Southern Clark County.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will occur downwind of 
  terrain features where downslope wind enhancement is expected. 
  The western and southern Las Vegas Valley and Red Rock Canyon 
  areas will favored for the strongest wind gusts...as well as 
  the US-95 corridor between Las Vegas and Desert Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
073 
WWUS75 KVEF 101308
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
508 AM PST Fri Mar 10 2023

CAZ520-522>524-110600-
/O.CON.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns
508 AM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Owens Valley, Death Valley National Park, Western and 
  Eastern Mojave Desert.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Patchy blowing dust could impact travel.

* ADDITIONAL DETAILS...Greatest impacts to US-395 will be from 
  Owens Lake southward where strong crosswinds can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-036-NVZ016-017-019>022-110600-
/O.CON.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/
Northwest Plateau-Lake Mead National Recreation Area-
Northeast Clark County-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Mesquite, Overton, Moapa, Pahrump, Indian Springs,
Desert Rock, Amargosa Valley, The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
508 AM PST Fri Mar 10 2023 /608 AM MST Fri Mar 10 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected. Gusts up to 65 mph in the higher elevations.

* WHERE...In Arizona, Northwest Plateau and Lake Mead National 
  Recreation Area. In Nevada, Northeast Clark County, Western 
  Clark and Southern Nye County, Spring Mountains-Red Rock 
  Canyon, Las Vegas Valley, Lake Mead National Recreation Area 
  and Southern Clark County.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will occur downwind of 
  terrain features where downslope wind enhancement is expected. 
  The western and southern Las Vegas Valley and Red Rock Canyon 
  areas will favored for the strongest wind gusts...as well as 
  the US-95 corridor between Las Vegas and Desert Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
363 
WWUS75 KVEF 110547
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
947 PM PST Fri Mar 10 2023

CAZ520-522>524-110700-
/O.EXP.KVEF.WI.Y.0022.000000T0000Z-230311T0600Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns
947 PM PST Fri Mar 10 2023

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds had subsided this evening as expected.

$$

AZZ001-036-NVZ016-017-019>022-110700-
/O.EXP.KVEF.WI.Y.0022.000000T0000Z-230311T0600Z/
Northwest Plateau-Lake Mead National Recreation Area-
Northeast Clark County-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Mesquite, Overton, Moapa, Pahrump, Indian Springs,
Desert Rock, Amargosa Valley, The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
947 PM PST Fri Mar 10 2023 /1047 PM MST Fri Mar 10 2023/

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds had subsided this evening over most of the region.

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 8, 2:53 PM PST, 9 hours 51 minutes earlier.

Area forecast discussion, Mar 8, 2:53 PM PST, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 PM PST Wed Mar 8 2023

.SYNOPSIS...A storm system moving into the West Coast will bring
increasing rain and very high elevation snow to the Sierra and
Owens Valley Thursday afternoon through Saturday morning, with
overcast skies expected elsewhere. An additional storm system is
likely by early to middle portion of next week.

&&

.DISCUSSION...through next Wednesday.

Afternoon high temperatures today will be a few degrees cooler than
normal, but will be slightly warmer than yesterday. This gradual
warming trend will continue into early next week, with above average
temperatures expected beyond Friday. Current satellite imagery shows
a shortwave moving through the Great Basin Region. This shortwave is
responsible for the breezy west/southwesterly winds across the
region. These winds will begin to wind down after sunset and will
remain relatively light through tomorrow afternoon.

An incoming Atmospheric River (AR) is poised to bring anomalous
moisture to the region beginning Thursday morning. This will result
in increased precipitation chances across Inyo County, the higher
elevations of the Great Basin/Southern Nevada, and northwestern
Arizona. However, due to the lack of upper-level dynamics associated
with this system, the majority of precipitation impacts will be
limited to Inyo County. Snow levels will start off around 6,000 -
7,000 feet Thursday morning, but will quickly increase to around
8,000 - 9,000 feet by late Thursday afternoon. Precipitation will
begin as early as late Thursday morning in the Eastern Sierra
Slopes; slowly pushing eastward into the Owens Valley and White
Mountains throughout the afternoon and evening. The heaviest
precipitation is expected to occur after midnight on Friday,
continuing through Friday afternoon. Very heavy snow is expected in
the crest of the Sierra above 9,000 feet, where upwards of 5 feet
will be possible at the highest elevations. Slightly lower in
elevation, between 7,000 to 9,000 feet, new snow accumulations
around 8-15 inches will be possible in the Eastern Sierra Slopes
with lesser values in the White Mountains. As such, the Winter Storm
Watch has been upgraded to a Winter Storm Warning (>7,000 feet) for
the Sierra and a Winter Weather Advisory (> 7,000 feet) for the
White Mountains. With such high snow levels, this snow will be a
heavy wet snow, with the potential for some elevations to see
rain on top of an already substantial snowpack, resulting in even
heavier snow as the snowpack absorbs the rain. This will result
in an increased avalanche risk and the potential for
roof/structure collapse.

There still remains a moderate degree of uncertainty as to the
degree of shadowing in the Owens Valley. The onset of the event has
entered the HiRes domain, but the window of heaviest precipitation
has yet to be resolved by the HiRes models. While the higher end
precipitation amounts for the Owens Valley have come down in the
past 24-hours, they still remain high enough that we will continue
to hold on the the Flood Watch at this time.

Outside of Inyo County, light showery activity will be possible in
higher elevations, but the more impactful weather will be elevated
westerly/southwesterly winds occurring in the typical belt across
the Mojave Desert through Southern Nevada into Northwestern
Arizona. Currently these winds are hovering right around advisory
criteria, but will be of shorter duration than previous wind
events. As such, we have decided to hold off on issuing a Wind
Advisory at this time.

By late Saturday evening/early Sunday morning, weather will begin
to quiet down across the area. However, this break will not last
long as, yet another AR will move into the area during the
Tuesday-Thursday time frame. Currently it appears as though the
orientation of the AR as it moves inland and the upper-level
dynamics associated with this AR will be more favorable for
widespread precipitation than this week's AR. It is still too
early for us to know exact impacts, so make sure to stay tuned.

&&

.AVIATION...For Harry Reid...Southwest winds are expected to
remain gusty through the afternoon and into the early evening before
diminishing. Wind speeds will generally be 12-17 knots with gusts 25-
30 knots and then diminishing to around 8 knots after sunset which
are expected to remain in place through the overnight hours. Winds
will be lighter on Thursday and are expected to be light and
variable through late morning before settling out of the southeast
around 6-9 knots. Occasional clouds AOA 15kft are forecast through
the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to Southwest winds through the remainder of the
afternoon across southern Nevada and down the Colorado River
Valley with speeds 10-20 knots and gusts to around 30 knots.
Elsewhere, winds at KDAG will remain westerly 20-30 knots and KBIH
will see southwest winds around 10 knots. Winds are expected to
diminish to less than 10 knots overnight with winds generally less
than 10 knots through Thursday afternoon. Occasional clouds AOA
15kft are forecast through the TAF period at all sites.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Stessman
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.